That is a very interesting article... especially for pointing out the complexity, of this disorder. I get the feeling, that many patients are not evaluated for CMT because of this.
I would like the Vit D elaborated. Do they mean D2? Which is what doctors typically use? Or D3 from sunlight and most OTC supplements?
There is this one paper on a kidney patient who happened to have CMT also, and a dialysis problem with calcium: It is the only paper that comes up with CMT and Vit D keywords on PubMed:
Hemodial Int. 2006 Jan;10(1):29-34.
Looking at calcimimetics impact on hypercalcemia of immobilization: hypotheses and a case study.
Roueff S, Saint Georges M, Chuong VT, Abbassi A, Guédon C, de Vernejoul MC, Ureña Torres P.
Service de Néphrologie-Dialyse, Hôpital de Saint Maurice, Saint Maurice, France.
For the treatment of secondary hyperparathyroidism (HPTH-II) in dialysis patients and hypercalcemia in patients with parathyroid carcinoma. Calcimimetics are a new class of drugs approved in the European Community and the United States by the Food and Drug Administration that were designed to suppress parathyroid hormone (PTH) levels with a simultaneous reduction in serum calcium and phosphorus levels, and calcium phosphorus product (Ca x P). Hypocalcemia is a frequent finding during the correction phase of the HPTH-II with calcimimetics. By contrast, the appearance of a hypercalcemia has yet to be described. In this paper, we report a case of severe hypercalcemia of immobilization in a 40-year-old hemodialyzed woman treated by cinacalcet HCl for a severe HPTH-II (PTH>1,000 pg/mL). A kidney transplantation recipient 1983 to 1995, she was diagnosed with Charcot-Marie Tooth disease in 1991. She had multiple orthopedic interventions for kidney-related osteoarticular problems probably favored by the kidney graft and the immunosuppressive treatment. While she was receiving the maximum dose of 180 mg/day of cinacalcet HCl and PTH at 443 pg/mL, she needed to be hospitalized for a right hip prothesis. Two weeks after the intervention she developed a symptomatic hypercalcemia of 3.57 mmol/L which was resistant to several measures including lowering the calcium concentration in the dialysate, withdrawing all vitamin D and calcium supplementation and the administration of calcitonin. Her serum calcium level was finally stabilized in the 2.37-2.95 mmol/L by administration of a single intravenous dose of pamidronate. This observation illustrates that the pharmacological activation of the parathyroid CaR and other putative CaR on bone cells by calcimimetics did not protect against the occurrence of hypercalcemia of immobilization favored by a severe HPTH-II in a hemodialysis patient.
PMID: 16441824 [PubMed - indexed for MEDLINE]
Sometimes when medical articles are made like this one, the authors search MedLine for other problems and will report even obscure papers, just for safety's sake.
I am reminded of a paper about GLA... (which is found in evening primrose oil), but is also the abbreviation for a toxin.
Papers searching for negative studies on GLA, (from evening primrose) found this toxin that shares the same abbreviation, and since then the link to GLA (from primrose) and seizures has been "cemented" and repeated infinitely on further websites and in papers.
Concerning Vit D... I found this interesting article about ALS and elevated calcium levels in the blood:
So since we cannot find a definitive paper on Vit D and CMT at this time, having calcium serum levels drawn as well as Vit D levels might be a good idea. The only contraindication so far medically has been suggested for sarcoid patients.
At this time Vit D treatments in US are still substandard. And I personally suspect more PNers should be tested for CMT than they are now.